The Annals of Probability

Asymptotics for the principal eigenvalue and eigenfunction of a nearly first-order operator with large potential

Wendell H. Fleming and Shuenn-Jyi Sheu

Full-text: Open access

Abstract

The asymptotic behaviors of the principal eigenvalue and the corresponding normalized eigenfunction of the operator $G^\varepsilon f = (\varepsilon/2)\triangle f + g \triangledown f +(l/\varepsilon)f$ for small $\varepsilon$ are studied. Under some conditions, the first order expansions for them are obtained. Two applications to risk-sensitive control problems are also mentioned.

Article information

Source
Ann. Probab., Volume 25, Number 4 (1997), 1953-1994.

Dates
First available in Project Euclid: 7 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1023481117

Digital Object Identifier
doi:10.1214/aop/1023481117

Mathematical Reviews number (MathSciNet)
MR1487442

Zentralblatt MATH identifier
0901.60033

Subjects
Primary: Primary 60H30
Secondary: 93B36 93E20

Keywords
Diffusion processes with small noise first eigenvalue and eigenfunction discounted control problem viscosity solution large deviations risk sensitive control

Citation

Fleming, Wendell H.; Sheu, Shuenn-Jyi. Asymptotics for the principal eigenvalue and eigenfunction of a nearly first-order operator with large potential. Ann. Probab. 25 (1997), no. 4, 1953--1994. doi:10.1214/aop/1023481117. https://projecteuclid.org/euclid.aop/1023481117


Export citation

References

  • [1] Bensoussan, A. and Frehse, J. (1992). On Bellman equations of ergodic control in Rn. J. Reine Angew. Math. 429 125-160.
  • [2] Bensoussan, A. and Nagai, H. (1991). An ergodic control problem arising from the principal eigenfunction of an elliptic operator. Publ. Math. Soc. Japan 43 49-65.
  • [3] Day, M. V. (1987). Recent progress on the small parameter exit problem. Stochastics 20 121-150.
  • [4] Day, M. V. and Darden, T. A. (1985). Some regularity results on the Ventcell-Freidlin quasi-potential function. Appl. Math. Optim. 13 259-282.
  • [5] Donsker, M. D. and Varadhan, S. R. S. (1975). On a variational formula for the principal eigenvalue for operators with maximum principle. Proc. Nat. Acad. Sci. U.S.A. 72 780-783.
  • [6] Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Wiener integrals for large time. In Functional Integration and Its Applications, Proceedings of the International Conference, London 15-33. Clarendon Press, Oxford.
  • [7] Donsker, M. D. and Varadhan, S. R. S. (1975, 1976). Asymptotic evaluation of certain Markov process expectations for large time. I, II, III, Comm. Pure Appl. Math. 28 1-45, 279-301; 29 389-461.
  • [8] Donsker, M. D. and Varadhan, S. R. S. (1976). On the principal eigenvalue of second-order elliptic differential operators. Commun. Pure Appl. Math. 24 595-621.
  • [9] Doyle, J. C., Glover, K., Khargonekar, P. P. and Francis, B. A. (1989). State-space solution to standard H2 and H control problems. IEEE Trans. Automat. Control 34 831-847.
  • [10] Fleming, W. H. and Hern´andez-Hern´andez, D. (1995). Risk sensitive control of finite state machines on an infinite horizon I. Preprint.
  • [11] Fleming, W. H. and James, M. R. (1992). Asymptotic series and exit time probabilities. Ann. Probab. 20 1369-1384.
  • [12] Fleming, W. H. and James, M. R. (1994). The risk sensitive index and the H2 and H norms for nonlinear systems. Math. Control, Signals, Systems 8 199-221.
  • [13] Fleming, W. H. and McEneaney, W. M. (1992). Risk sensitive optimal control and differential games. Proc. Conf. on Adaptive and Stochastic Control, Univ. Kansas. Lecture Notes in Control and Inform. Sci. 184 185-197. Springer, New York.
  • [14] Fleming, W. H. and McEneaney, W. M. (1995). Risk sensitive control on an infinite time horizon. SIAM J. Control Optim. 33 1881-1915.
  • [15] Fleming, W. H. and Rishel, R. W. (1975). Deterministic and Stochastic Optimal Control. Springer, New York.
  • [16] Fleming, W. H., Sheu, S. J. and Soner, H. M. (1987). A remark on the large deviations of an ergodic Markov process. Stochastics 22 187-199.
  • [17] Fleming, W. H. and Soner, H. M. (1993). Controlled Markov Processes and Viscosity Solutions. Springer, New York.
  • [18] Fleming, W. H. and Souganidis, P. E. (1986). Asymptotic series and the method of vanishing viscosity. Indiana Univ. Math. J. 35 425-447.
  • [19] Francis, B. A. (1987). A Course in H Control Theory. Springer, New York.
  • [20] Freidlin, M. I. and Wentzell, A. D. (1984). Random Perturbations of Dynamical Systems. Springer, New York.
  • [21] Friedman, A. (1964). Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood Cliffs, NJ.
  • [22] Gilbarg, D. and Trudinger, N. (1985). Elliptic Differential Equations of Second Order, 2nd ed. Springer, New York.
  • [23] Glover, K. (1989). Minimum entropy and risk-sensitive control: the continuous time case. Proc. 28th IEEE Conf. on Decision and Control, Tampa, Florida 388-391.
  • [24] Holland, C. J. (1977). A new energy characterization of the smallest eigenvalue of the Schr¨odinger equation. Comm. Pure Appl. Math. 3 755-765.
  • [25] Ishii, H., Nagai, H. and Teramoto, F. (1996). A singular limit on risk sensitive control and semiclassical analysis. Proc. Seventh Japan-Russia Symp. on Probab. Theory and Math. Statist. World Scientific, Singapore.
  • [26] Jona-Lasinio, G., Martinelli, F. and Scoppola, E. (1981). New approach to the semiclassical limit of quantum mechanics. Comm. Math. Phys. 80 223-254.
  • [27] Karatzas, I. (1980). On a stochastic representation for the principal eigenvalue of a second order differential equation. Stochastics 3 305-321.
  • [28] Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Springer, New York.
  • [29] Kifer, Yu. I. (1976). On the asymptotics of the transition density of processes with small diffusion. Theory Probab. Appl. 21 513-522.
  • [30] Krylov, N. V. (1980). Controlled Diffusion Processes. Springer, New York.
  • [31] Kusuoka, S. and Stroock, D. W. (1982). Applications of the Malliavin Calculus I. Taniguchi Symposium on Stochastic Analysis, Katata and Kyoto 271-306.
  • [32] Li, P. and Yau, S. T. (1986). On the parabolic kernel of the Schr¨odinger operator. Acta Math. 156 153-201.
  • [33] McEneaney, W. M. (1996). A uniqueness result for the Issacs equation corresponding to nonlinear H control. Preprint.
  • [34] Mikami, T. (1988). Asymptotic expansions of the invariant density of a Markov process with a small parameter. Ann. Inst. H. Poincar´e 24 403-424.
  • [35] Reed, M. and Simon, B. (1978). Methods of Modern Mathematical Physics 4. Academic Press, New York.
  • [36] Sheu, S.-J. (1984). Asymptotic expansion for the transition density of a diffusion Markov process with small diffusion. Stochastics 13 131-163.
  • [37] Sheu, S.-J. (1984). Stochastic control and principal eigenvalue. Stochastics 11 191-211.
  • [38] Sheu, S.-J. (1986). Asymptotic behavior of invariant density of diffusion Markov process with small diffusion. SIAM J. Math. Anal. 17 451-460.
  • [39] Simon, B. (1983). Semiclassical analysis of low lying eigenvalues I: nondegenerate minima: asymptotic expansion. Ann. Inst. H. Poincar´e 38 297-307.
  • [40] Stroock, D. W. (1981). The Malliavin calculus and its application to second order parabolic differential equations. I. Math. Systems Theory 14 25-65.
  • [41] Stroock, D. W. (1984). An Introduction to the Theory of Large Deviations. Springer, New York.
  • [42] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Springer, New York.
  • [43] Varadhan, S. R. S. (1967). On the behavior of the fundamental solution of the heat equation with variable coefficients. Comm. Pure Appl. Math. 20 431-455.
  • [44] Watanabe, S. (1988). Generalized Wiener functionals and their applications. Lecture Notes in Math. 1299 541-548. Springer, Berlin.
  • [45] Willems, J. C. (1971). Least-squares stationary optimal control and the algebraic Riccati equation. IEEE Trans, Automat. Control 16 621-634.